A Caltech Library Service

The number of waves on unstable vortex rings

Saffman, P. G. (1978) The number of waves on unstable vortex rings. Journal of Fluid Mechanics, 84 (4). pp. 635-639. ISSN 0022-1120. doi:10.1017/S0022112078000385.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


An explanation is proposed for the dependence on Reynolds number and other parameters of the number of waves which appear on vortex rings formed by pushing fluid out of a tube. It is shown that the number of waves can be sensitive to the vorticity distribution in the core of the ring. The process of ring formation is discussed and it is concluded that peaked vorticity distributions, limited by viscosity, will occur. Quantitative estimates of the number of waves are made. Agreement with observation is satisfactory.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1978 Cambridge University Press. Reprinted with permission. (Received 19 May 1977) This work originated in a discussion with Professor D.W. Moore. Support was provided by the Energy Research Development Administration (AT 04-3-767) and the U.S. Army Research Office, Durham (DAHC 04-75-C-0009).
Funding AgencyGrant Number
Energy Research and Development Administration (ERDA)AT 04-3-767
Army Research Office (ARO)DAHC 04-75-C-0009
Issue or Number:4
Record Number:CaltechAUTHORS:SAFjfm78
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:10128
Deposited By: Archive Administrator
Deposited On:14 Apr 2008
Last Modified:08 Nov 2021 21:05

Repository Staff Only: item control page